Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 95, NWS Milwaukee, WI

August 26, 2004Columbia County, Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 26, 2004, 11:46 PM CDT for Columbia County, Sauk County, Wisconsin. It was in force for 44 min. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2004, 11:46 PM CDT (04:46 UTC)
Expired
Aug 27, 2004, 12:30 AM CDT
In force
44 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Columbia County, WI, Sauk County, WI

The radar

The Milwaukee radar (KMKX), 111 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 12:00 AM CDTTSTM WND DMGLake Delton, WISOME TREES AND POWER LINES DOWN.
Aug 27, 12:00 AM CDTTSTM WND DMGLake Delton, WISOME TREES AND POWER LINES DOWN.
Aug 27, 12:00 AM CDTTSTM WND DMGLake Delton, WISOME TREES AND POWER LINES DOWN.
Aug 27, 12:10 AM CDTTSTM WND DMGPardeeville, WIONE FOOT DIAMETER TREES UPROOTED WITH 3 TO 6 BROKEN.
Aug 27, 12:10 AM CDTTSTM WND DMGPardeeville, WIONE FOOT DIAMETER TREES UPROOTED WITH 3 TO 6 BROKEN.
Aug 27, 12:10 AM CDTTSTM WND DMGPardeeville, WIONE FOOT DIAMETER TREES UPROOTED WITH 3 TO 6 BROKEN.
Aug 27, 12:20 AM CDTTSTM WND DMGPardeeville, WIHUNDREDS OF TREES REPORTED DOWN ACROSS THE CITY.
Aug 27, 12:20 AM CDTTSTM WND DMGPardeeville, WIHUNDREDS OF TREES REPORTED DOWN ACROSS THE CITY.
Aug 27, 12:20 AM CDTTSTM WND DMGPardeeville, WIHUNDREDS OF TREES REPORTED DOWN ACROSS THE CITY.
Aug 27, 12:22 AM CDTTSTM WND DMGPardeeville, WITREES AND POWER LINES DOWN.
Aug 27, 12:22 AM CDTTSTM WND DMGPardeeville, WITREES AND POWER LINES DOWN.
Aug 27, 12:22 AM CDTTSTM WND DMGPardeeville, WITREES AND POWER LINES DOWN.
Aug 27, 12:24 AM CDTTSTM WND GST 46Lodi, WI
Aug 27, 12:24 AM CDTTSTM WND GST 46Lodi, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 9:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2194 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 270446
SVRMKX
WIC021-111-270530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1146 PM CDT THU AUG 26 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN
  SAUK COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 1230 AM CDT

* AT 1140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR BARABOO...AND MOVING 
  EAST AT 35 MPH.  OTHER STORMS WERE IN WESTERN SAUK COUNTY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PORTAGE... AND POYNETTE AROUND MIDNIGHT CDT...
  PARDEEVILLE... AND RIO AROUND 1215 AM CDT...
  CAMBRIA AROUND 1225 AM CDT...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 4363 9019 4318 9019 4332 8969 4330 8920
      4362 8905

$$

HENTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:45 PM CDT, 9 hours 1 minute earlier.

Area forecast discussion, Aug 26, 2:45 PM CDT, 9 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
245 PM CDT THU AUG 26 2004

.DISCUSSION...FORECAST FOCUS IS ON TSTM CHCS AND INTENSITY TNGT...
THEN ON TIMING OF CDFNT AND RN CHC EXIT FM CWA TMRW OR SAT.

IN THE SHORT TERM...STLT WV LOOP CONTINUES TO SHW MAIN JET AND CNDN
VORT CNTR LIFTING NWD THRU MN AND DAKS. LO CLDS HV BEEN SLOW TO LV
PARTS OF CWA TDA...LIMITING OR DELAYING DE-STABILIZATION. CNVTV
ACTVTY ALG BDRY OVR NW IA HAS BEEN SLOW TO GET GOING. SO BARRING NEW
DVLPT RIGHT OVER US...LOOKS LIKE IT WL BE A LTL WHILE BEFORE ANY REAL
STG STUFF SPRDS INTO CWA. WL DLA HIER POPS UNTIL LATER AND FOLLOW SPC
GUID ON POTENTIAL SEVERITY.

OTR MAIN CHG IN FCST SCENARIO INVOLVES MOVMT OF CDFNT AND ASSOCD
PCPN. ETA IS NOT PUSHING FNT OUT OF THE STATE TIL TMRW NGT...GFS A
LTL SOONER. THIS IS REASONABLE IN LIGHT OF CRNT PSN AND UPR FEATURES
STILL LIFTING NWD AS PREV MENTIONED. BOT LINE IS WE NEED TO KP PCPN
CHC IN THE FCST AT LEAST INTO TMRW NGT.

STILL HOPING FOR DECENT WEEKEND WITH FNT FINALLY EXITING AREA...BUT
MAY HV TO HOLD ON TO CLDS/PCPN CHC ERLY.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE.

NJ
Hazardous weather outlook, Aug 26, 4:50 AM CDT, 18 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
450 AM CDT THU AUG 26 2004

WIZ046-047-051-052-056>060-062>072-271000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY TONIGHT.
THE TIME PERIOD OF GREATEST CONCERN IS FROM ABOUT 10 PM TO 4 AM WITH
THE PRIMARY THREAT HAIL AND HIGH WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DAVIS

In the hours before

Special weather statement, Aug 26, 11:08 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1108 PM CDT THU AUG 26 2004

WIZ046-047-051-052-056>060-062>072-270515-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1108 PM CDT THU AUG 26 2004

...SEVERE THUNDERSTORM WATCH 789 CONTINUES FOR SOUTHERN WISCONSIN...

A LINE OF STRONG THUNDERSTORMS AND NUMEROUS CLUSTERS EXTENDING FROM
OXFORD IN MARQUETTE COUNTY TO NEAR DUBUQUE IOWA...WILL GRADUALLY
AFFECT ALL OF SOUTH CENTRAL WISCONSIN BETWEEN 11 PM AND 1230 AM.
THESE STORMS WERE MOVING TO THE NORTHEAST AT AROUND 35 MPH.

THE STRONGEST STORMS WILL AFFECT SAUK...IOWA...AND LAFAYETTE
COUNTIES. THESE STORMS HAVE THE POTENTIAL FOR PRODUCING HEAVY
DOWNPOURS OF GREATER THAN 1 INCH PER HOUR...HAIL OF UP TO ONE HALF
INCH IN DIAMETER...AND GUSTY WINDS UP TO 50 MPH.

DRH/PC

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 11:22 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette53 min
Aug 27, 12:26 AM CDTSevere Thunderstorm WarningMKXColumbia, Dodge, Fond du Lac, Green Lake64 min
Aug 27, 12:42 AM CDTSevere Thunderstorm WarningMKXDane, Jefferson, Rock, Walworth63 min
Aug 27, 12:56 AM CDTSpecial Marine WarningMKX3 hr
Aug 27, 12:56 AM CDTSpecial Marine WarningMKX3 hr
Aug 27, 1:09 AM CDTSevere Thunderstorm WarningMKXSheboygan66 min
Aug 27, 1:48 AM CDTSevere Thunderstorm WarningMKXWalworth42 min
Aug 27, 2:07 AM CDTSevere Thunderstorm WarningMKXKenosha53 min
Aug 27, 2:22 AM CDTSevere Thunderstorm WarningMKXRacine38 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.